Hail, Quay
- When
- August 14, 6:27 PM MST to 7:33 PM MST
- Where
- Quay County, Glenrio
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.183, -103.033
A storm with large hail and heavy rain which flooded community streets while filling small arroyos and closing low water crossings formed between Logan and San Jon then moved southeast over Glenrio. Brief and small tornado like structures were also reported northeast of San Jon.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A storm with large hail and heavy rain which flooded community streets while filling small arroyos and closing low water crossings formed between Logan and San Jon then moved southeast over Glenrio. Brief and small tornado like structures were also reported northeast of San Jon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 14, 1:30 PM MST, 4 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 230 PM MDT SAT AUG 14 2004 .DISCUSSION...CONVECTION FIRING OVER THE HIGH TERRAIN AGAIN TODAY DESPITE MORE CONVECTIVE DEBRIS HANGING AROUND THIS MORNING TO INHIBIT HEATING. LIKE YESTERDAY...LARGE HAIL THREAT EXISTS AS 500 MB TEMPERATURES AROUND -10C. UNLIKE YESTERDAY...WE HAVE A MORE DEFINED MID LEVEL SHORT WAVE TROUGH WHICH SHOWED UP ON THE MORNING ANALYSIS AND IS EVIDENT ON WATER VAPOR IMAGERY. THUS...STORMS MAY HAVE LONGER DURATION UPDRAFTS AND MAY HAVE MORE SUCCESS MAINTAINING ORGANIZATION OFF THE HIGHER TERRAIN. IN ANY EVENT...SEVERE THREAT SHOULD SUBSIDE AROUND SUNSET. ELSEWHERE...THUNDERSTORMS FORMED ALONG OLD OUTLOW BOUNDARY IN ROOSEVELT COUNTY. THESE ARE LACKING UPPER SUPPORT AT THIS TIME AND DYING A SLOW DEATH. UPPER CIRCULATION OVER SW NM WILL EJECT A WAVE EASTWARD WHICH MAY EVENTUALLY ENHANCE CONVECTIVE POTENTIAL IN THE SOUTHEAST...SO HAVE MAINTAINED SCATTERED POPS THERE OVERNIGHT. MORNING ANALYSIS ALSO SHOWED A SHORT WAVE TROUGH OVER NEVADA...WHICH ROUNDS THE RIDGE AND HEADS BACK TOWARD NE NM MONDAY AFTERNOON...SO HAVE TWEAKED POPS UP A TAD THEN. THE OTHER FEATURES EVIDENT WERE A SMALL SCALE CIRCULATION NEAR THE NM BOOTHEEL AND THE MORE BROAD TROUGH OVER THE PACIFIC. AN UPPER CIRCULATION CONTINUES TO BE HELD ONTO BY THE GFS IN SOME FORM OR ANOTHER OVER THE WESTERN CWFA INTO MID WEEK. ITS POSITION TONIGHT AND SUNDAY COULD ENCOURAGE STORMS TO TRACK UP THE RIO GRANDE VALLEY IN A MONSOON-LIKE FASHION...ALBEIT WITHOUT THE SURGE OF TROPICAL MOISTURE...SO AREAL EXTENT STILL IN QUESTION. NEXT WEEK...THIS SYSTEM IS SHOWN MOVING ACROSS THE WRN AND THEN NRN CWFA...SO HAVE MANIPULATED POPS AND TEMPERATURES TO REFLECT THIS PATH...KD && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON................ 060/087 061/084 060 19222 GALLUP.................... 055/081 054/080 054 19344 GRANTS.................... 053/082 052/080 053 19333 GLENWOOD.................. 062/082 062/085 062 19554 CHAMA..................... 047/076 048/075 047 19333 LOS ALAMOS................ 053/078 054/077 054 19333 RED RIVER................. 042/073 042/069 044 19433 TAOS...................... 049/079 049/078 051 19333 SANTA FE.................. 053/078 054/077 054 19333 SANTA FE AIRPORT.......... 055/081 055/080 056 19333 ESPANOLA.................. 056/083 057/082 057 19333 ALBUQUERQUE HEIGHTS....... 064/083 064/084 064 19323 ALBUQUERQUE VALLEY........ 064/084 064/085 065 19323 ALBUQUERQUE FOOTHILLS..... 061/081 062/082 062 19323 ALBUQUERQUE WEST MESA..... 063/083 063/084 063 19323 SOCORRO................... 061/084 060/085 061 19423 SANDIA PARK/CEDAR CREST... 055/076 055/077 055 19333 MORIARTY/ESTANCIA......... 052/079 054/079 054 19444 CARRIZOZO................. 057/079 058/079 058 19523 RUIDOSO................... 053/071 054/073 055 19544 RATON..................... 050/078 050/080 052 19433 LAS VEGAS................. 050/076 050/077 051 19444 ROY....................... 054/077 055/079 055 19433 CLAYTON................... 057/079 058/083 058 19433 SANTA ROSA................ 058/083 058/085 059 19434 TUCUMCARI................. 061/083 061/086 061 19422 FORT SUMNER............... 060/083 060/085 061 19423 CLOVIS.................... 060/081 060/084 062 19422 PORTALES.................. 060/080 060/084 062 19432 ROSWELL................... 063/083 064/087 064 19533 && .ABQ WATCHES/WARNINGS/ADVISORIES...NONE. && 19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SAT AUG 14 2004 NMZ001>021-151200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-HARDING COUNTY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WESTCENTRAL MOUNTAINS- 600 AM MDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST NEW MEXICO FROM THIS AFTERNOON INTO TONIGHT. THIS INCLUDES THE AREA FROM THE NORTHEAST HIGHLANDS EAST TO THE TEXAS BORDER. HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH ARE POSSIBLE IN THE STRONGEST STORMS. TORRENTIAL RAIN COULD CAUSE ISOLATED FLASH FLOODING. AN ISOLATED TORNADO IS EVEN POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES...AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 300 PM AND MIDNIGHT ACROSS NORTHEAST NEW MEXICO...INCLUDING THE FOLLOWING COUNTIES... COLFAX...UNION...MORA...HARDING...SAN MIGUEL...AND QUAY. 16
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
401 PM MDT SAT AUG 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 4 SW CIMARRON 36.47N 104.96W
08/14/2004 0.75 INCH COLFAX NM TRAINED SPOTTER
&&
RTJThe national radar mosaic for the moment the first event began.
3 hail, 3 flash flood, 1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2004Every state in 2004This day in weather historyThe tornado archive for New Mexico, 2004Warnings in New Mexico, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418810, 5418805, 5418806, 5418808, 5418807, 5418809, 5418811.